Official diagnosis of gca 1 week ago. Tab negative, but sed & crp extremely high. Given injection of prednisone plus 4 days of 40mg 3 weeks ago as a trial run. Pain totally went away. Headache, eye pain, shoulders, arm pain and tongue pain gone. But came back in a few days after that initial steroid trial. Only been on steady 40 mg oral for 1 week and pain is so much better. But tonight such headache & eye pain.Thought if prednisone was so effective initially that it would continue. Don't understand how pain can vacillate if on prednisone. Also, just can't sleep but don't feel tired, just so weak. Also, experiencing kind of jittery feeling which probably from meds. I'm 65 and have things to do, places to be, people to meet... Feeling sad & frustrated after reading posts that this is not as easily cured as I thought.
New GCA diagnosis & overwhelmed: Official diagnosis... - PMRGCAuk
Hello Spanky2019 and welcome to the site. A lot of people here will relate to everything you are saying about the side effects of high dose Prednisalone. You really are at the shocking sharp end. It concerns me that your GCA symptoms are creeping back. 40 mgs is still a moderate dose for early stage GCA and it maybe that you actually need more. 60 mgs is a more usual start dose and some people are briefly on more. You need to return to your doctor and report your symptoms as soon as possible. The inflammation must be brought properly under control and then people can share their experiences of the side effects and remedies they have discovered. The sad, frustrated reaction is perfectly understandable. It does get better. I am so glad they have caught this disease and your eyesight is being safeguarded. This forum is a lifesaver in many ways, as you will discover. Stick with us. GCA patients will be along. I have PMR and am now on 5 mgs of Pred. 10 mgs of Amitriptylin taken an hour before bedtime solved my total insomnia. We all recognise those jitters X
Thank you Sheffield Jane. Current prescribing neuro-ophthalmologist said rheumatologist would be calling to get me in within day or two but rheumy office hasnt called yet. Vision was blurry and painful in both eyes before but just come back in one eye. Anyway, again thank you.
You cannot wait for the Rheumy's to contact you, you must be pro-active
Go immediately to A&E, that blurry and painful vision problem, is telling me that 40mg is not enough. You must act at once - if you lose either partial of total vision it is gone forever.
If you meet any resistance ask to see the A&E Consultant and tell him exactly what is happening.
Yes I had GCA and it took 5 years to go into remission, but now in 8th year of remission.
Get cracking today and take someone with you.
Agree a and e... now. Don't wait. Vision symptoms mean immediate visit. Please keep us up to date.
On the right dose your symptoms should be controlled.
Hello, this was me 2 years ago aged 54. It’s such a shocker made worse by the racing mind and jitters from the Pred that your body isn’t used to. It does get better as the body acclimatises, the dose reduces in time and you get used to your new physical feelings. Like SJ I wonder if your dose isn’t yet hitting the spot. If your eye symptoms continue I would ask for advice urgently. However, bear in mind that Pred does muck up your focusing a bit which can make it confusing. The hardest thing is the way this initially stops normal life in its tracks and fighting it, I found, just makes the whole experience worse. You have a number of weeks getting used to this but it isn’t like this always.
Agree with other posters that 60mg pred is the normal starting dose for GCA. It did the trick for me. Pains went overnight and didn't return. I stayed on 60mg for 2 weeks before dropping to 40mg. I suggest you see your GP asap about this, and another blood test might also show if your CRP marker is within the normal range and inflammation is being adequatey controlled. On a correct dose the pains should not return.
Hi and welcome,
Others are correct in saying that 40mg is not enough for you at the moment, but it is the usual starting dose provided there are no sight disturbances - if there are then 60mg should be prescribed.
The reason your pains/symptoms returned was because you stopped the Pred, and during that time and you starting again the inflammation had started to build up again. You need to report that this time around 40mg is not doing the job, and as quickly as possible. ER if necessary.
Also have a look at this for extra info -
It’s a shame you had a break between your initial trial and starting pred for real.
Now, this blurry eye and pain, one side only: pred can cause some blurring, but the pain indicates the pred dose isn’t high enough. It really needs medical attention now. Not when the rheumatology department deigns to give you an appointment. Don’t want to ruin your Sunday, but this is an A&E trip NOW. Safeguard your eyesight.
Let us know how you get on after you get back. Remember, no one bats an eye if someone goes to A&E with chest pain! Doesn’t matter if it turns out to be indigestion, it’s always wise to check. GCA with pain and eye blurring falls into this same category. It is an emergency.
"I'm 65 and have things to do, places to be, people to meet."
Not for the moment - you wouldn't say that if you had another illness, you have a new normal for now. But it WILL get better - just not as fast as you thought.
It may be that the activity of the underlying autoimmune disorder has ramped up in the the meantime - 40mg is the bottom of the range dose for GCA - and you may need more. If you have visual symptoms you definitely need more - at least 60mg. You obviously had a week or so without pred - which IMHO is negligent with a suspected GCA diagnosis - and what you need now is more than 40mg. And NOW - ED asap.